Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 228, NWS Sioux Falls, SD

August 7, 2000Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 10:44 PM CDT for Clay County, O'Brien County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 10:44 PM CDT (03:44 UTC)
Expired
Aug 7, 2000, 11:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 11:10 PM CDTHail 0.75Sutherland, IA
Aug 7, 11:10 PM CDTHail 0.88Spencer, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3267 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080345
SVRFSD
IAC041-141-080415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA
  SOUTHERN O'BRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 1115 PM CDT

* AT 1044 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 9
  MILES NORTHWEST OF SUTHERLAND TO 12 MILES WEST OF SUTHERLAND...OR
  FROM 22 MILES WEST OF SPENCER TO 17 MILES EAST OF ORANGE CITY...
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUTHERLAND AROUND 1050 PM
  ROYAL AROUND 1055 PM CDT
  GREENVILLE AROUND 1105 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:40 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 8:40 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON AUG 7 2000

WL BE CLEANING UP THE ZONES AS THE EVENING PROGRESSES...BUT ACTIVITY
CONTS TO REDEVELOP ALONG AND N OF A WMFNT WHICH IS STRETCHING FM
NCNTRL NEB TO SRN MN...AND WL RMN RATHER STATIONARY THRU THE NIGHT.
UPR LVL DISTRUBANCE WITH PLENTY OF LIFT WL EXIT THE FSD CWA AFT
06Z HOWEVER...WHICH WL LIMIT OR STOP ANY TS ACTIVITY. SVR TSTM
WATCHES STILL IN EFFECT FOR MUCH OF FSD CWA THIS EVENING...EXCEPT
THE SIOUX CITY AREA. NLG PROFILER STILL SHOWS GOOD LLVL INFLOW OF 35
KTS COUPLED WITH STRONG VEERING DIRECTION. FIRST WATCH WL EXPIRE AT
10PM AND WsL WATCH SPC TO SEE IF ANY EXTENSIONS ARE IN THE OFFING.

.FSD...NONE
 FUHS

In the hours before

Local storm report, Aug 7, 8:56 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    11 S DANTE                SD   .75 INCH HAIL
08/07/00   CHARLES MIX                    REPORTED BY PUBLIC.

0458 PM    4 ESE FAIRFAX             SD   .75 INCH HAIL
08/07/00   GREGORY                        REPORTED BY PUBLIC.

0525 PM    8 W SPRINGFIELD           SD   1 INCH HAIL
08/07/00   BON HOMME                      HAIL COVERED GROUND.
                                          REPORTED BY PUBLIC.

0529 PM    7 W SPRINGFIELD           SD   1 INCH HAIL
08/07/00   BON HOMME                      REPORTED BY PUBLIC.

0552 PM    2 N LESTERVILLE           SD   .75 INCH HAIL
08/07/00   YANKTON                        REPORTED BY PUBLIC.

0601 PM    YANKTON                   SD   70 MPH TSTM GUST
08/07/00   YANKTON

0601 PM    YANKTON                   SD   .75 INCH HAIL
08/07/00   YANKTON                        WIND GUSTS 70-75 MPH

0630 PM    FREEMAN                   SD   60 MPH TSTM GUST
08/07/00   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0648 PM    3 SW PARKER               SD   65 MPH TSTM GUST
08/07/00   TURNER

0703 PM    5 W ETHAN                 SD   TORNADO
08/07/00   DAVISON                        BRIEF TOUCHDOWN. NO
                                          KNOWN DAMAGE. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0710 PM    10 W SIOUX FALLS          SD   60 MPH TSTM GUST
08/07/00   MINNEHAHA                      IN WALL LAKE AREA.
                                          REPORTED BY PUBLIC.

0718 PM    CROOKS                    SD   60 MPH TSTM GUST
08/07/00   MINNEHAHA                      FLATTEN CORN . REPORTED
                                          BY EMERGENCY MANAGEMENT.

0722 PM    3 E CENTER                SD   .88 INCH HAIL
08/07/00   MCCOOK                         REPORTED BY STORM
                                          SPOTTER.

0725 PM    FREEMAN                   SD   1.75 INCH HAIL
08/07/00   HUTCHINSON                     LOTS OF HAIL. CAR
                                          WINDOWS BROKEN. TREES
                                          DOWN FROM HIGH WINDS
                                          THAT CAME WITH THE
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0726 PM    CROOKS                    SD   65 MPH TSTM GUST
08/07/00   MINNEHAHA                      REPORTED BY OFF DUTY
                                          NWS EMPLOYEE

0743 PM    SIOUX FALLS               SD   65 MPH TSTM GUST
08/07/00   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0759 PM    4 SW JASPER               MN   60 MPH TSTM GUST
08/07/00   ROCK

0810 PM    4 S LAKE ANDES            SD   1.75 INCH HAIL
08/07/00   CHARLES MIX

0820 PM    HOSPERS                   IA   1 INCH HAIL
08/07/00   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0825 PM    2 S HOSPERS               IA   .88 INCH HAIL
08/07/00   SIOUX

0836 PM    7 S SHELDON          K     IA   1 INCH HAIL
08/07/00   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0846 PM    5 SW PRIMGHAR             IA   .75 INCH HAIL
08/07/00   OBRIEN
Special weather statement, Aug 7, 10:10 PM CDT, 34 minutes before
SDZ038>040-050-052>069-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1010 PM CDT MON AUG 7 2000

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 656 ISSUED EARLIER TODAY FOR THE
SOUTHEAST QUADRANT OF SOUTH DAKOTA...EXCLUDING UNION AND CLAY
COUNTIES...HAS BEEN ALLOWED TO EXPIRE.

STRONG THUNDERSTORMS LINGER IN THE MISSOURI RIVER BASIN OF FAR
SOUTHEAST SOUTH DAKOTA...oWITH LIGHTER ACTIVITY ALONG THE I 29
CORRIDOR. THE ACTIVITY IN FAR SOUTHEAST SOUTH DAKOTA STILL COULD
PRODUCE SOME STRONG WINDS AND SMALL HAIL THROUGH MIDNIGHT.

FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningFSDLyon34 min
Aug 7, 8:13 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux47 min
Aug 7, 9:10 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Aug 7, 9:57 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux33 min
Aug 7, 10:29 PM CDTSevere Thunderstorm WarningFSDPlymouth31 min
Aug 7, 10:59 PM CDTSevere Thunderstorm WarningFSDSioux16 min
Aug 7, 11:47 PM CDTSevere Thunderstorm WarningFSDPlymouth28 min
Aug 8, 12:18 AM CDTSevere Thunderstorm WarningFSDPlymouth27 min
Aug 8, 12:46 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth29 min
Aug 8, 1:03 AM CDTSevere Thunderstorm WarningFSDSioux42 min
Aug 8, 1:16 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee44 min
Aug 8, 1:45 AM CDTSevere Thunderstorm WarningFSDSioux30 min
Aug 8, 2:05 AM CDTSevere Thunderstorm WarningFSDO'Brien40 min
Aug 8, 2:32 AM CDTSevere Thunderstorm WarningFSDCherokee28 min
Aug 8, 2:41 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.